Drug-induced pirouette-type tachycardia


DOI: https://dx.doi.org/10.18565/pharmateca.2019.9.11-20

O.D. Ostroumova (1, 2), I.V. Goloborodova (1)

1) A.I. Yevdokimov Moscow State University of Medicine and Dentistry, Moscow, Russia; 2) Pirogov Russian National Research Medical University – SABU “Russian Gerontological Scientific and Clinical Center”, Moscow, Russia

Polymorphic ventricular tachycardia (pirouette-type tachycardia, Torsades de Pointes, TdP), having the potential for the development of sudden cardiac death, poses a real threat to human life. The occurrence of TdP is known to be closely associated with lengthening of the QT interval. The effect of drugs is one of the most common causes of the development of acquired prolongation of the QT interval and TdP. The vast majority of the currently existing groups of pharmacological preparations have representatives that are capable of developing an extension of the QT interval and TdP. The most famous and often used of them are antiarrhythmics (IA, IC and class III), antipsychotics, antidepressants, antibiotics (macrolides and fluoroquinolones), antihistamines, antitumor and antifungal drugs, prokinetics, lipid-lowering drugs and diuretics, excluding potassium-sparing agents. Risk factors for drug-induced TdP include old age, bradycardia, the simultaneous use of >1 drug, which contributes to the development of a prolonged QTc interval or TdP, increased plasma concentrations of QT-extending drugs due to drug interactions or inadequate dose adjustment for renal/liver dysfunction, female sex, heart failure with a reduced ejection fraction, history of drug-induced TdP, hypocalcemia, hypokalemia, hypomagnesemia, increased OTc interval by >60 ms compared to the initial value, QTc interval >500 ms, rapid intravenous infusion of drugs that prolong QTc, sepsis, as well as the prolongation of the QTc interval recorded on the electrocardiogram. Assessment of the potential ability of a drug for the development of TdP, identification and correction of the risk factors that increase the likelihood of developing a drug-induced TdP, examination of the initial electrocardiogram and subsequent its monitoring, and awareness of a patient taking a drug with known risk of TdP about the possibility and characteristics of TdP manifestations, are the most important preventive measures that can prevent the arrhythmogenic effects of drugs.


For citations: Ostroumova O.D., Goloborodova I.V. Drug-induced pirouette-type tachycardia. Farmateka. 2019;26(9):11–20. (in Russian). DOI: https://dx.doi.org/10.18565/pharmateca.2019.9.11-20 


About the Autors


Corresponding author: Olga D. Ostroumova, MD, Professor, .A.I. Yevdokimov Moscow State University of Medicine and Dentistry, Moscow, Russia; mail: ostroumova.olga@mail.ru
Address: 20/1, Delegatskaya Street, Moscow127423, Russian Federation


Similar Articles


Бионика Медиа